int(20)

Drugs That May Affect Hearing

drugs
Photo by flattop341 (Flickr)

If you notice symptoms of hearing loss, one of the last things you might suspect of being the culprit is the prescription medications that you are taking. But the phenomenon of drugs causing hearing loss, while not commonly thought of by most people, is not unknown to medical professionals. In fact, it is a fairly common occurrence. The fact of the matter is that you may be taking drugs that cause hearing loss, which are also known as ototoxic drugs, and not even know it.

Ototoxic Drugs and You

These medicines, which can cause damage to the cochlea in the inner ear, are a common cause of hearing loss in older adults, as older people are more likely to be taking medications on a regular basis. Since there are more than 800 medications with some level of ototoxicity, it is easy to see how you might be ingesting medication that may be affecting your hearing. Surprisingly, aspirin is right at the top of the list, although you would have to be taking eight to 12 pills each day in order for it to have an ototoxic effect. Other drugs that cause hearing loss include ibuprofen, naproxen, gentamicin and other antibiotics, loop diuretics that are used to treat heart failure and high blood pressure, and certain anti-cancer drugs, such as cisplatin and bleomycin. If you are taking more than one of the above drugs, the ototoxic effects may be magnified.

How Do I Know if I Have Drug-Induced Hearing Loss?

One of the first signs that you might be suffering from hearing loss that’s caused by ototoxic medication is typically the onset of tinnitus, otherwise known as ringing in the ears. Sometimes this may be accompanied by or preceded by vertigo. Symptoms will typically come on quickly. If you begin experiencing these symptoms and are taking one or more of the medications that are known to be ototoxic, you should make an appointment to talk with your doctor right away.

Prompt Action Is Crucial

If this problem is caught quickly enough, the tinnitus and vertigo may go away soon after you stop taking the medication(s) in question. But the longer the medication is taken without seeking medical treatment, the greater the chances are that the damage to your hearing may be permanent. Drug-induced hearing loss comes about because damage has been done to cells in your inner ear that may not regenerate with time, so it’s very important that you seek treatment as soon as you notice symptoms of hearing loss, before this damage is too great.

If your doctor determines that an ototoxic medication is to blame for your hearing problems, they will likely tell you to stop taking the drugs causing hearing loss, but this is a step that you should not take on your own. Always seek a doctor’s guidance before you consider not taking your prescribed medication, as they will likely want to give you a replacement medication so that the initial medical condition does not go untreated.

Have any questions or need more help?
Call our support line 1-888-320-0424 or send us a message!


 Sales Support